Topic: Gemzar/Oxaliplatin treatment
I've only seen 1 posting for this "cocktail" so I'm making another posting. I will be asking my main onc why she chose oxaliplatin over cysplatin. I'm sure there's something I don't know (of course, there's LOTS I don't know).
Last week I had my initial chemo treatment. 30 min. of prep drugs (benadryl, anti-nausea meds). Then the Gemzar started. They pumped it thru at 100 min. rate. After about 12 min. it burned my arm so bad they had to move the i.v. I decided there and then to get a port before the next chemo treatment. I made it thru the rest of the Gemzar without problem, then 2+ hours of Oxaliplatin. After it was done I felt fine, except for the sore bottom and back from those "comfortable" chairs. 5 hours is just a little too long.
I brought snacks to eat as I had no idea how I would feel. During the entire time I ate all of the crackers and granola bars I brought with me. I wished I had some "real" food.
I had a ride, as I didn't know what to expect, and the drive is about an hour to treatment. I was tired from the benadryl, so was happy I had a ride home and didn't have to drive.
The next morning, per dr's orders, I took anti-nausea meds before getting out of bed. I felt a little queasy on and off, but never vomited. Ate light: had chicken noodle soup for lunch. Then the side effects that I experienced hit. There are a number of side effects to worry about. Nausea is number one: I am happy to report I never vomited the entire time. Unfortunately, I did experience some heavy-duty diahrea for 2 days. At least I know not to plan anything for 2 days after chemo. Sensitivity to cold is another side effect, and it is very strange to feel like your fingers are burning when touching something cold. I drank room temp water and other drinks for 2 or 3 days. And a rare side effect is a rash, which appeared on my hands and left arm on day 3. Dr. is not sure if that is a side effect or just bad timing. I guess we'll see in another week.
All in all, the side effects were very bearable. I was relieved that it wasn't as bad as I had been expecting.
Met with "local" oncologist today to look at blood work and discuss my side effects. My white blood and platelets are already down. So I already have to watch who and what I come in contact with. No raw foods, including fruits and vegetables. He seemed pleased with my report. He said my future chemo treatments shouldn't be much worse than the first one. If I didn't feel nauseous, I probably won't. I'll take the hives over nausea any day!
Two side effects I haven't experienced, tho, that I WILL experience (according to him) are hair loss and neuropathy. The amount of hair loss is unknown, but I am preparing myself and looking to have some fun with wigs. The neuropathy is a side effect of the Oxaliplatin and will happen. It will help the docs determine when I need a break from the chemo.
That's all for now. I get the port put in and my next chemo is the 22nd. I hope all goes just as well as last week. Then I will ask about future scans to see how treatment is affecting the tumor. Hopefully the chemo works well inside and starts shrinking that darned tumor so we can operate.
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.